Wednesday, April 16, 2014
Inquirer Daily News

More education needed about pain patch dangers

Last week we learned about an unresponsive patient whose family brought him to a hospital emergency room. The patient had earlier been given a prescription for a pain patch called fentanyl. The doctors immediately identified multiple narcotic pain patches placed all over his body. The patient was given a reversal agent called Narcan and regained consciousness.

More education needed about pain patch dangers

by Michael R. Cohen, R.Ph., M.S.

Last week we learned about an unresponsive patient whose family brought him to a hospital emergency room. The patient had earlier been given a prescription for a pain patch called fentanyl. The doctors immediately identified multiple narcotic pain patches placed all over his body. The patient was given a reversal agent called Narcan and regained consciousness.

When the ER team asked about the patches the patient said he followed the label instructions exactly. The label said “apply one patch every 72 hours.” But there was no instruction on the label to remove the older patch when each new patch was applied. The instruction to apply a new patch every 72 hours is correct because the rate of release from the patch starts to fall off over that time period. However, there is still a significant amount of drug left on the old patch that can continue to be absorbed. So the amount of drug the patient was actually absorbing overall began to multiply with each new patch until he eventually overdosed. Apparently neither the doctor who prescribed the drug nor the pharmacist who dispensed it gave that instruction.

In my blog entries I’ve written about many other problems associated with the use of pain patches, including prescribing errors and situations where kids mistake them as Band-Aids. We also shared the story of a 2-year-old boy who was found unconscious 2 days after visiting a relative in a nursing home. He later died, and a patch containing fentanyl was found in his throat. These tragic events highlight the need for increased public awareness about the safe use and disposal of this unique form of medicine.

Narcotic patches provide needed relief from chronic cancer pain and certain other conditions. Because the drug is released over a long period, they also offer patient convenience since they alleviate the need for multiple oral narcotic doses throughout the day. It’s unforgiveable, though, for any narcotic pain patch to be dispensed without the doctor, office nurse and pharmacist each taking the time to assure that instructions for proper use have been well understood by the patient or his caregiver. By now my medical colleagues are well aware of these issues and they have computer systems to stop dangerous fentanyl patch prescriptions and remind staff about the need to educate. Still, that clearly isn’t happening!

The FDA has tried to address these issues. It recently established an exceedingly weak “risk evaluation and management strategy” (REMS) to address problems with long acting narcotics in general, including fentanyl patches. It calls for voluntary rather than mandatory efforts, and it is geared only toward doctors – not nurses and pharmacists who also have the opportunity to instruct patients. It is also based on educational materials developed by companies that are funded by drug manufacturers. A recent editorial in the Journal of the American Medical Association noted that “the propriety of having the pharmaceutical industry develop unbiased education for prescribers and patients is debatable.” At the least, there is nothing that would require attestation by the practitioner that they have the requisite knowledge to use these medications and promise to educate patients about safe use of the drug. Frankly, the effort, part of a multi-agency Federal effort to address the growing problem of prescription drug abuse and misuse, seemed like fluff to me, and I see little benefit coming out of this recently announced program. Errors made by patients will continue at the same pace.

We’ve done some research in this area and have developed a patient education checklist that we feel should be mandated for use at pharmacists, nurses and doctors who are responsible for dispensing this drug. We’ve interacted with the FDA, the National Association of Boards of Pharmacy and the Agency for Healthcare Research and Quality to advocate for use of this tool by health professionals. You can access the tool here. If you or a relative use this drug it’s a good idea to review the information provided.

For those who use narcotic pain patches, remember that accidentally applying two or more patches at the same time could cause you to receive an overdose of medicine. Use a calendar or the tools provided in the patch medicine package to remind you of the location of the patch, the date and time you applied it, and when to change it. If you notice that you have accidentally applied two patches, contact your pharmacist, local poison control center, or other healthcare provider immediately.


To check out more Check Up items go to www.philly.com/checkup

About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael Cohen id the president of the Institute for Safe Medication Practices in Horsham.

Daniel Hoffman is the president of Pharmaceutical Business Research Associates (PBRA) in Glenmoore, Pennsylvania, a healthcare research and consulting company specializing in key account positioning and messaging.

Michael Cohen
Daniel Hoffman
Latest Health Videos
Also on Philly.com:
Stay Connected